Ohio, 2003

Flash Flood and Damaging Wind in Ohio, July 31, 2003

July 31, 2003 · NWS CLE · 2 events in 2 counties and zones

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 31, 2:39 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 31, 2:39 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT THU JUL 31 2003

CONVECTION HAS DEVELOPED THIS AFTERNOON ALONG A DISTINCT THETA E
RIDGE THAT LIES FROM THE GULF OF MEXICO NORTHEAST INTO EASTERN OHIO
AND NORTHWESTERN PENNSYLVANIA. SATELLITE IMAGERY SHOWS A STRONG
PLUME OF MOISTURE ALONG THIS AXIS. CONVECTION WILL PRIME SOIL FOR
ADDITIONAL RAINFALL TONIGHT. SOME OF THE CONVECTION IS DEVELOPING
AND MOVING VERY LITTLE CAUSING LOCALIZED HEAVY RAIN AMOUNTS.

SHORTWAVE TROUGH IS PROGGED TO LIFT NORTH ACROSS EASTERN OHIO AND
NORTHWEST PENNSYLVANIA THROUGH THE REST OF THE AFTERNOON. THIS
FEATURE WILL BRING THE MODERATE TO HEAVY RAIN CURRENTLY OVER
SOUTHEAST OHIO INTO THE EASTERN FORECAST AREA THIS EVENING.  ANOTHER
SHORTWAVE DIVING SOUTHEAST OUT OF IOWA WILL MOVE THROUGH
ILLINOIS...INDIANA AND INTO CENTRAL OHIO TONIGHT.  MODELS SHOW THIS
FEATURE ROTATING NORTHEAST INTO THE EASTERN PORTIONS OF THE FORECAST
OVERNIGHT.  MODELS IN GOOD AGREEMENT IN INCREASING THE INTENSITY OF
THE SHORTWAVE AS IT MOVES THROUGH THE AREA TONIGHT.

QPF OF 1 TO 1.5 INCHES OF RAIN IS LIKELY ACROSS THE EASTERN
PORTIONS OF THE FORECAST AREA WITH LOCALLY UP TO 3 INCHES IN SOME
PLACES.  FLASH FLOOD GUIDANCE IS UP TO AROUND ONE INCH IN AN HOUR.
EXPECTED AMOUNTS WILL LIKELY BRING SMALL STREAMS AND RIVERS OUT OF
THEIR BANKS TONIGHT.  THEREFORE...HAVE HOISTED FLOOD WATCH FOR
TONIGHT THROUGH 10 AM TOMORROW MORNING.

FOR WESTERN PORTIONS...THERE WILL BE A CUTOFF FOR PRECIPITATION AND
WILL KEEP NORTHWEST OHIO DRY OVERNIGHT.

DRY SLOT EXPECTED TO WORK INTO THE AREA ON FRIDAY GIVING THE AREA A
RATHER NICE DAY.  EXPECTING NEXT IN A SERIES OF SHORTWAVES TO ROTATE
INTO NORTHWEST OHIO BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS
INTO THIS AREA.  MORE RAIN EXPECTED FROM FRIDAY NIGHT RIGHT ON
THROUGH THE NEXT 5 DAYS THANKS TO AN UPPER LEVEL LOW PRESSURE SYSTEM
STALLING JUST NORTH OF THE FORECAST AREA. WE SHOULD SEE ON AND OFF
AGAIN SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.  ONGOING
PROBLEMS WITH FLOODING MAY BE A THREAT THROUGH THIS WEEK.

TEMPERATURES WERE TWEEKED A TAD EACH DAY BUT STAYED FAIRLY CLOSE TO
GUIDANCE.

PRELIMINARY FORECAST ZONES ALREADY SENT.  FINAL ZONES WILL BE SENT
SHORTLY.

.CLE...
OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ013>014...OHZ020>023...
OHZ031>033...OHZ038...OHZ089.

PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ001>003.

LOMBARDY
Hazardous weather outlook, Jul 31, 6:09 AM EST, 9 hours 53 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-311315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
709 AM EDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cleveland radar (KCLE), 62 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 31, 4:02 PM EST to 4:10 PM EST
Where
Lake County, Painesville
Measured
50 kt (58 mph) estimated gust
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
41.733, -81.250

A thunderstorm downburst downed dozens of trees and damaged several homes. The damage path began near Liberty Street in Painesville and continued east along Prouty Road to near State Route 44 in Concord. A mobile home was crushed by a fallen tree in Concord.

Flash Flood, Ashland

When
July 31, 9:00 PM EST to 11:30 PM EST
Where
Ashland County, Ashland
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Thunderstorms dumped two to threes of rain on the central portion of Ashland County in about 90 minutes. Lowland and urban flooding occurred over the northern half of the city of Ashland. A mobile home park was under as much as two feet of water during the peak of the storm. Many streets had to be closed in Ashland because of flooding. Dozens of homes experienced basement flooding. Several cars were also damaged by flood waters. State Route 302 was closed for several hours to the west of Nankin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375708, 5375709.